Virginia, 2010Damaging Winds in Virginia, August 26, 2010
August 26, 2010 · NWS LWX · 2 events in 1 county or zone
A cold front passed through central Virginia on the 26th. There was just enough instability for a couple thunderstorms to mix down gusty winds from aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through central Virginia on the 26th. There was just enough instability for a couple thunderstorms to mix down gusty winds from aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 1:55 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 26, 1:55 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU AUG 26 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE OFF TO OUR SOUTH LATE THIS AFTERNOON.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT LATER TONIGHT INTO
FRIDAY. HIGH PRESSURE WILL REMAIN OVER THE REGION FOR THE WEEKEND
THROUGH THE MIDDLE PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
SAT WV IMAGERY SHOWS A WEAK SHORTWAVE TROUGH AXIS MOVING THRU THE
REGION THIS AFTN. JUST AHEAD OF THE UPPER DISTURBANCE...NORTH TO
NORTHWEST LLVL FLOW HAS ADVECTED DRIER AIR INTO THE REGION AS A COLD
FRONT PUSHED SOUTH THRU MOST OF THE AREA. AS OF 18Z...THE COLD FRONT
HAS YET TO CLEAR CENTRAL VA AND LOWER SRN MD. WITH INSTABILITY
/AROUND 500-700 J/KG OF SBCAPE/... CONVERGENCE ALONG THE FRONTAL
BOUNDARY AND WEAK DPVA AHEAD OF THE UPPER TROUGH WILL PROVIDE ENOUGH
LIFT FOR SHOWERS/TSTMS ALONG AND SOUTH OF THE FRONT.
THE FRONT SHOULD MOVE SOUTH OF THE CWFA BY THE LATE AFTN/ERY
EVE...SHUTTING OFF CHANCES FOR PRECIP. IN WAKE OF FROPA...A BROAD
AREA OF HIPRES OVER THE MIDWEST WILL BUILD INTO THE MID-ATLANTIC
REGION TNGT. SKIES WILL CLEAR WITH THE LOSS OF DAYTIME CU FIELD.
IDEAL RADIATIONAL COOLING CONDITION OVNGT UNDER CLEAR SKIES AND CALM
WINDS WILL RESULT IN POSSIBLY THE COOLEST NIGHT THIS MONTH AND ONE
OF THE COOLEST NIGHTS THUS FAR THIS SUMMER. LOWS WILL RANGE FROM THE
LOW 40S ACROSS THE ALLEGHENY FRONT TO THE MID 60S IN THE CITIES AND
ALONG THE COAST.
HIPRES WILL SETTLE OVRHD FRI. ASIDE FROM SCT AFTN CU...SUNNY
CONDITIONS PREVAIL. DESPITE THE SUMMER SUNSHINE...HIGHS WILL ONLY
RISE INTO THE 70S WEST OF THE BLUE RIDGE AND LOW 80S EAST WITH A
COOL AIRMASS OVER THE REGION.
&&
.SHORT TERM /FRIDAY NIGHT/...
SURFACE HIGH WILL REMAIN OVER THE REGION FRIDAY NIGHT...BRINGING
MAINLY CLEAR SKIES ALONG WITH DRY AND SEASONABLE CONDITIONS. MIN
TEMPS WILL RANGE FROM THE 40S NEAR THE ALLEGHENY FRONT TO THE MID
60S IN DOWNTOWN WASHINGTON/BALTIMORE.
RADIATIONAL COOLING DUE TO MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE PATCHY FOG ACROSS SHELTERED VALLEYS AND RURAL LOCATIONS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL REMAIN OVER THE
REGION THROUGHOUT THE FORECAST PERIOD. THE BUILDING RIDGE OF HIGH
PRESSURE WILL CAUSE A MODERATING TREND IN TEMPERATURES. MAX
TEMPS SUNDAY THROUGH THE MIDDLE PORTION OF NEXT WEEK WILL BE IN THE
LOWER AND MIDDLE 90S ACROSS MOST LOCATIONS...BUT COOLER IN THE
MOUNTAINS. WITH THE SURFACE HIGH DIRECTLY OVERHEAD DEWPOINTS WILL
LIKELY REMAIN IN THE 50S AND 60S THROUGHOUT THE PERIOD...SO NO
WORRIES OF ANY LATE SUMMER HEAT ADVISORIES AT THIS TIME.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS THRU FRI AS HIPRES SETTLES INTO THE AREA. N-NW FLOW
THE REST OF THE AFTN AROUND 10 KT WILL GUST TO 15 KT AT TIMES THRU
THE ERY EVE...BEFORE BECOMING LIGHT TOWARD SUNSET. GENERALLY NLY
FLOW WILL BE LIGHT TNGT AND FRI.
HIGH PRESSURE OVERHEAD WILL BRING VFR CONDITIONS FOR MOST OF THE
TIME ALONG WITH LIGHT WINDS. THE ONLY EXCEPTION WILL BE DURING THE
EARLY MORNING HOURS EACH DAY WHERE PATCHY FOG MAY REDUCE VSBYS BELOW
VFR LEVELS...ESPECIALLY ACROSS KCHO AND KMRB.
&&
.MARINE...
SCA THAT GOES INTO EFFECT THIS EVE HAS BEEN EXPANDED TO INCLUDE THE
ENTIRE CHSPK BAY AND NOW STARTS AT 6 PM. AS OF 3 PM...THE COLD FRONT
HAS CLEARED THE WATERS EXCEPT FOR THE SRN MD CHSPK BAY. ONCE THE
FRONT PUSHES SOUTH OF THE AREA BY THE LATE AFTN/ERY EVE...HIPRES
WILL BUILD INTO THE AREA. NLY FLOW WILL CHANNEL DOWN THE BAY
TNGT...ALLOWING FOR 20 KT GUSTS ACROSS THE BAY AND MOUTH OF THE
POTOMAC RIVER. THE FLOW WILL WEAKEN FROM NORTH TO SOUTH FRI MRNG AS
HIPRES SETTLES IN FROM THE NORTHWEST. SCA CONDITIONS MAY LINGER
ACROSS THE SRN MD CHSPK BAY THRU THE MID MRNG HRS FRI.
HIGH PRESSURE WILL REMAIN OVER THE WATERS FRIDAY NIGHT THROUGH THE
MIDDLE PORTION OF NEXT WEEK. NO HEADLINES ARE EXPECTED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT FRIDAY
FOR ANZ530>532-539>541.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 10 AM EDT
FRIDAY FOR ANZ533-534-537-543.
&&
PRODUCTS...KLEIN/LASORSAHazardous weather outlook, Aug 26, 1:58 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT THU AUG 26 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
258 PM EDT THU AUG 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT ACROSS THE
MARYLAND CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 10AM FOR THE MARYLAND
CHESAPEAKE BAY SOUTH OF NORTH BEACH AND THE LOWER TIDAL POTOMAC
RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
258 PM EDT THU AUG 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 26, 1:53 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT THU AUG 26 2010
VAZ025-261945-
AUGUSTA VA-
253 PM EDT THU AUG 26 2010
...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...
AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
STAUNTON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH...
VERY HEAVY RAIN...AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
LOCAL RAINFALL OF A HALF INCH TO ONE INCH WILL BE POSSIBLE IN LESS
THAN AN HOUR.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE FISHERSVILLE AND
WAYNESBORO.
HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS. IF YOU ARE IN THE PATH OF THIS STORM...MOVE
INDOORS TO PROTECT YOURSELF FROM LIGHTNING. DO NOT SEEK SHELTER
UNDER TREES. THEY CAN BE STRUCK AND CARRY THE CHARGE TO YOU.
&&
LAT...LON 3814 7879 3796 7895 3810 7920 3819 7912
TIME...MOT...LOC 1850Z 296DEG 10KT 3813 7909
HTS
Special weather statement, Aug 26, 2:52 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT THU AUG 26 2010
VAZ025-036-037-262030-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
352 PM EDT THU AUG 26 2010
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 348 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CROZET TO 2 MILES SOUTHWEST OF WINTERGREEN...
MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
LIGHTNING...WIND GUSTS AROUND 40 MPH...AND PERHAPS SOME SMALL HAIL.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE NORTH GARDEN...
COVESVILLE...AND FABER.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO PROTECT
YOURSELF FROM LIGHTNING. DO NOT SEEK SHELTER UNDER TREES. THEY CAN
BE STRUCK AND CARRY THE CHARGE TO YOU.
&&
LAT...LON 3780 7905 3818 7869 3800 7836 3775 7862
3774 7865 3771 7865 3769 7868 3769 7869
3767 7870 3766 7872
TIME...MOT...LOC 1948Z 302DEG 16KT 3806 7869 3785 7890
HTSSpecial weather statement, Aug 26, 3:05 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT THU AUG 26 2010
VAZ036-262100-
NELSON VA-
405 PM EDT THU AUG 26 2010
...STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN NELSON COUNTY...
AT 402 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF PINEY RIVER...MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
LIGHTNING...WIND GUSTS AROUND 40 MPH...AND PERHAPS SOME SMALL HAIL.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
LOCATIONS IN THE PATH OF THIS STORM MAY INCLUDE TYE RIVER...
PIEDMONT...BUFFALO SPRINGS...AND FIVE FORKS.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO PROTECT
YOURSELF FROM LIGHTNING. DO NOT SEEK SHELTER UNDER TREES. THEY CAN
BE STRUCK AND CARRY THE CHARGE TO YOU.
&&
LAT...LON 3756 7892 3764 7895 3769 7899 3772 7907
3779 7908 3780 7905 3766 7872 3763 7873
3764 7882 3761 7881 3759 7883 3755 7883
3753 7884
TIME...MOT...LOC 2002Z 303DEG 19KT 3772 7910
HTSThunderstorm Wind, Nelson
- When
- August 26, 3:38 PM EST
- Where
- Nelson County, 2 mi NE of Elma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.770, -78.774
Tree limbs two to three inches in diameter were blown down near Elma.
Thunderstorm Wind, Nelson
- When
- August 26, 3:41 PM EST
- Where
- Nelson County, 2 mi SW of Rockfish
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.779, -78.796
Tree limbs three to four inches in diameter were blown down near Rockfish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, August 26, 2010$11 million · 75 kt wind · 9 events
- Hail and Damaging Winds in Nevada, August 26 to 27, 2010$305,000 · 61 kt wind · 3 events
- Damaging Winds in Georgia, August 26, 2010$53,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Virginia, August 26, 2010$2,000 · 1.75 in hail · 8 events
- Wildfire in Washington, August 26 to 31, 2010$1,000 · 5 events
- Hail and Damaging Winds in South Carolina, August 26, 20101 in hail · 5 events
- High Wind in Idaho, August 26, 201062 kt wind · 4 events
- Hail and Damaging Wind in Georgia, August 26, 2010$1,000 · 50 kt wind · 2 events
- Hail in South Carolina, August 26, 2010$4,000 · 1.75 in hail · 2 events
- Damaging Winds in Montana, August 26, 201050 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 26, 20101 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 26, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257021, 257022.